Q: I’ve been diagnosed with stenosis or moderate to severe osteoarthritis. I have severe back pain at times, along with neck and shoulder discomfort and pain in my left knee and right ankle.
My rheumatologist has me on tramadol 50 mg (one pill three times daily as needed), naproxin 500 mg (one pill twice daily) and omeprazole 40 mg (one pill twice daily). I have been on these medications for about a year and a half.
Besides my vitamin regimen and low-dose aspirin, I take no other medications. I walk about three miles a day and ride a bicycle about five miles every day. The exercise does not seem to make my symptoms worse. I’m a 5'11", 220 pound 60-year-old white male. Do I seem to be overmedicated?
A: First, you need to know which of the two conditions you have. If you have spinal stenosis, then an orthopedist can give you an epidural steroid injection in the affected area that could provide relief for several months. If you have osteoarthritis, you may not need all the medications you are currently taking.
Let’s consider the medications one at a time.
Unless you are being treated for Zollinger-Ellison syndrome (a rare digestive disorder), the current dosing of the omeprazole (Prilosec), a proton pump inhibitor (PPI), is twice what is recommended. Studies show that people over 50 years of age who take PPIs for a year or more increase their risk of bone fractures, as the drug inhibits the body’s absorption of calcium.
If you are taking the naproxen, a nonsteroidal anti-inflammatory drug (NSAID), in extended-release form, there’s an additional problem: It’s designed to work in a normal stomach-acid environment (a gastric pH of about 6), and the 80 mg of the PPI you’re taking is, in all likelihood, pushing your gastric pH to at least a constant 9. That’s one of the reasons your pain may not be going away. NSAIDs also can expose older people to an unacceptably high risk of gastrointestinal bleeding, which can be fatal, and the risk goes up with the dosage and duration of treatment.
The tramadol, a nonnarcotic painkiller, is a good choice for you. You might want to consult with your doctor about supplementing each dose with a 325 mg tablet of acetaminophen (Tylenol) for pain relief and gradually phasing out the naproxen. Please be aware that you cannot just stop taking the naproxen; it needs to be tapered off over several weeks.
Right now the money you spend on vitamins is wasted because, with your stomach at a pH of 9 (from the omeprazole), they’re just passing through your body unabsorbed. After your medications are properly adjusted you could start back with your vitamin regimen, along with a full-strength aspirin (325 mg, enteric-coated) and 1,200 milligrams of fish oil three times a day, which should also help with your joint and arthritis pain.
Above all, keep up all the exercise, which is the real path to great health.
"Ask the Pharmacist" is written by Armon B. Neel Jr., PharmD, CGP, in collaboration with journalist Bill Hogan. They are co-authors of Are Your Prescriptions Killing You?, to be published next year by Atria Books.
Also of interest: Medications that make you fat.
Discounts & Benefits
Next ArticleRead This